Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Flagstaff, AZ

July 28, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2006, 3:25 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 3:25 PM MST (22:25 UTC)
Expired
Jul 28, 2006, 4:15 PM MST
In force
50 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 282225
FFWFGZ
AZC005-025-290015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 308 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  INTERSTATE 40 CORRIDOR FROM NEAR SELIGMAN TO ASH FORK

ADDITIONAL RAINFALL AMOUNTS OF OVER ONE INCH ARE POSSIBLE IN
THE WARNED AREA THROUGH 430 PM MST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. SOME DRAINAGE BASINS THAT HAVE RECEIVED
HEAVY RAIN INCLUDE EIGHTMILE CREEK...MARTIN DAM DRAW...AND WALNUT 
CREEK.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3496 11277 3505 11235 3585 11195 3580 11275

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST FRI JUL 28 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM IS CURRENTLY ALONG THE ARIZONA
AND NEW MEXICO BOARDER NEAR SAINT JOHNS. THIS SYSTEM IS INTERACTING
WITH A HIGH PRESSURE RIDGE TO THE NORTHWEST PRODUCING NORTHERLY FLOW
ACROSS THE STATE TODAY. AS THIS LOW WEAKENS THE WINDS WILL BECOME
SOUTHWESTERLY BY SATURDAY. WE HAVE ISSUED A FLASH FLOOD WATCH FOR
GILA...SOUTHERN NAVAJO AND SOUTHERN APACHE COUNTIES THROUGH SATURDAY
MORNING AT 6 AM MST DUE TO THE ABUNDANT MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS LOW PRESSURE SYSTEM.

EXPECT CONTINUED INSTABILITY AS LOW LEVEL MOISTURE REMAINS
ENTRENCHED THROUGHOUT THE NORTHLAND. THUNDERSTORMS SHOULD DEVELOP
ALONG THE HIGHER ELEVATION AREAS...THESE STORMS WILL THEN MOVE
SOUTHWEST INTO LOWER ELEVATION AREAS BY AFTERNOON. EXPECT SOME OF
THESE THUNDERSTORMS TO BECOME SEVERE ESPECIALLY IN THE AFTERNOON
HOURS.

THIS WET AND UNSTABLE PATTERN WILL CONTINUE THROUGH THE END OF
NEXT WEEK WITH NO BREAK IN SIGHT. MODEL SKILL AT FORECASTING BREAKS
IN THE SUMMER RAINY SEASON FOR THE EXTENDED FORECAST IS LOW AT
BEST...THEREFORE WE WILL CONTINUE THE WET PATTERN THROUGH NEXT WEEK
FRIDAY.

BOHLIN

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS HAVE
DEVELOPED OVER THE HIGHER TERRAIN OF THE KAIBAB PLATEAU...MOGOLLON
RIM AND WHITE MTNS...THESE STORMS WILL CONTINUE TO MOVE SOUTH INTO
YAVAPAI AND GILA COUNTIES BY MID TO LATE AFTERNOON. SOME STORMS MAY
CONTAIN WIND GUSTS OVER 40 KTS...VISIBILITY BELOW 1SM IN VERY HEAVY
RAIN...AND HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS

JJ
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 10:16 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1016 AM MST FRI JUL 28 2006

AZZ004>018-037>040-290700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1016 AM MST FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM CURRENTLY LOCATED ALONG THE ARIZONA AND NEW
MEXICO BORDER NEAR SAINT JOHNS. THIS SYSTEM HAS THE POTENTIAL FOR
SIGNIFICANT FLASH FLOODING WITH RAIN SHOWERS MOVING NORTH TO SOUTH
ALONG THE WESTERN SIDE OF THE LOW. THEREFORE WE HAVE ISSUED A FLASH
FLOOD WATCH FOR GILA...SOUTHERN NAVAJO AND SOUTHERN APACHE COUNTIES
THROUGH SATURDAY MORNING AT 6 AM MST DUE TO THE ABUNDANT MOISTURE
AND INSTABILITY ASSOCIATED WITH THIS LOW PRESSURE SYSTEM.

EXPECT CONTINUED THUNDERSTORM ACTIVITY FOR THE REST OF NORTHERN
ARIZONA TODAY WITH ISOLATED SEVERE WITH HAIL UP TO 1 INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOHLIN

In the hours before

Local storm report, Jul 28, 3:06 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      8 NNW PAYSON            34.35N 111.38W
07/28/2006                   GILA               AZ   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ALONG EAST VERDE RIVER AT STATE
            ROUTE 87 AT MILE POST 262

0205 PM     FLASH FLOOD      7 S PINE                34.29N 111.46W
07/28/2006                   GILA               AZ   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ALONG EAST VERDE RIVER SOUTH OF
            PINE ALONG STATE ROUTE 87

0219 PM     HAIL             7 S ASH FORK            35.12N 112.49W
07/28/2006  E1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

0235 PM     TORNADO          8 S PRESCOTT            34.46N 112.45W
07/28/2006                   YAVAPAI            AZ   PUBLIC

            FUNNEL CLOUD AND WALL CLOUD REPORTED OVER BRADSHAW
            MOUNTAINS SOUTH OF PRESCOTT

&&

BOHLIN
Local storm report, Jul 28, 3:16 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             7 SW FLAGSTAFF          35.12N 111.71W
07/27/2006  M1.25 INCH       COCONINO           AZ   PUBLIC

&&

BOHLIN

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai15 min
Jul 27, 5:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai22 min
Jul 27, 6:00 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 27, 6:29 PM MSTSevere Thunderstorm WarningFGZNavajo14 min
Jul 27, 7:03 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 27, 8:08 PM MSTSevere Thunderstorm WarningFGZApache37 min
Jul 27, 9:02 PM MSTSevere Thunderstorm WarningFGZApache28 min
Jul 27, 9:31 PM MSTSevere Thunderstorm WarningFGZApache29 min
Jul 27, 11:23 PM MSTSevere Thunderstorm WarningFGZGila, Navajo37 min
Jul 28, 9:56 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai11 hr
Jul 28, 10:50 AM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo25 min
Jul 28, 11:14 AM MSTSevere Thunderstorm WarningFGZGila, Navajo31 min
Jul 28, 12:03 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 28, 12:19 PM MSTTornado WarningFGZGila26 min
Jul 28, 12:22 PM MSTSevere Thunderstorm WarningFGZGila23 min
Jul 28, 12:24 PM MSTSevere Thunderstorm WarningFGZGila14 min
Jul 28, 12:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Jul 28, 12:31 PM MSTSevere Thunderstorm WarningFGZGila29 min
Jul 28, 12:31 PM MSTSevere Thunderstorm WarningFGZCoconino11 min
Jul 28, 12:45 PM MSTTornado WarningFGZGila15 min
Jul 28, 12:45 PM MSTTornado WarningFGZGila15 min
Jul 28, 12:53 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 28, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 28, 1:00 PM MSTSevere Thunderstorm WarningFGZGila30 min
Jul 28, 1:06 PM MSTTornado WarningFGZGila24 min
Jul 28, 1:29 PM MSTTornado WarningFGZGila16 min
Jul 28, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Jul 28, 1:38 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 28, 1:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 28, 1:45 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Jul 28, 1:56 PM MSTFlash Flood WarningFGZCoconino, Yavapai34 min
Jul 28, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 28, 2:12 PM MSTTornado WarningFGZGila18 min
Jul 28, 2:30 PM MSTSevere Thunderstorm WarningFGZGila30 min
Jul 28, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai29 min
Jul 28, 2:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jul 28, 2:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 28, 3:16 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai29 min
Jul 28, 3:31 PM MSTSevere Thunderstorm WarningFGZYavapai18 min
Jul 28, 3:31 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 28, 3:44 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 28, 4:00 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Jul 28, 4:11 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 28, 4:22 PM MSTSevere Thunderstorm WarningFGZYavapai23 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.